Tornadoes · United States · Kansas · 2005

F1 tornado, Milberger to Russell, Kansas, April 10, 2005

From Milberger to Russell, this F1 tornado ran 6.0 miles across Russell County on April 10, 2005, touching down at 5:59 PM CDT and reaching 440 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 10, 2005
Touchdown
5:59 PM CDT (22:59 UTC)
Path length
6.0 miles (9.7 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Russell County
Touchdown point
38.720, -99.020
Lift-off point
38.820, -98.950
Record number
677

What the Weather Service recorded

Farmstead hit sustaining the following damage: Two sheds and one garage destroyed. House sustained broken windows on it's south side. Several trees uprooted.

Brief event.

Brief event.

Remained in the country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS ICT issued a tornado warning for this county at 22:52 UTC, 7 minutes before the tornado touched down, in force until 23:30 UTC.

Issued (UTC)ExpiredProductOffice
22:52 UTC23:30 UTCTornado WarningICT
23:26 UTC00:08 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 10, 3:01 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 3:01 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SUN APR 10 2005

.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN THE SEVERE POTENTIAL IN OUR FORECAST
AREA THROUGH THIS EVENING.

TONIGHT:
FIRST ROUND OF SCATTERED ELEVATED SEVERE STORMS HAVE NOW PUSHED OUT
OF CENTRAL KS. SURFACE LOW WILL CONTINUE TO ORGANIZE OVER
WEST-CENTRAL KS THROUGH EARLY THIS EVENING. A BULGING DRYLINE WILL
EXTEND SOUTHEASTWARD FROM THE LOW TO JUST WEST OF HARPER COUNTY, KS
INTO CENTRAL OKLAHOMA. MODERATE CAPE AND VERY STRONG DEEP-LAYER
SHEAR WILL EXIST JUST EAST OF DRYLINE IN CENTRAL/SOUTH CENTRAL KS
WHERE LOW CLOUDS ERODE. SCATTERED STRONG-SEVERE STORMS LIKELY TO
ERUPT SOUTHEASTWARD ALONG/E OF DRYLINE THROUGH LATE AFTERNOON. LARGE
HAIL AND DAMAGING WINDS LIKELY. HOWEVER, LOW-LEVEL CONVERGENCE AND BACKED
SOUTHEASTERLY BOUNDARY LAYER WINDS WILL MAXIMIZE IN CENTRAL/SOUTH
CENTRAL KS JUST EAST OF TRIPLE POINT AND DRYLINE BULGE YIELDING 0-3
KM SRH OF 200-300 M2/S2. WITH SOME POSITIVE LOW-LEVEL CAPE, WE HAVE
THE THREAT OF A TORNADO OR TWO WITH LOW-LEVEL STRETCHING POSSIBLE.
DEPENDING ON HOW FAR EAST THE DRYLINE MAKES IT INTO EARLY EVENING,
STILL COULD SEE CONVECTION TAKE ON MORE LINEAR STRUCTURE AS IT MOVES
EAST OF THE KS TURNPIKE. CONVECTION SHOULD WIND DOWN OR DIMINISH
AFTER 06Z MONDAY AS DRY SLOT MOVES IN AND LOW LEVEL JET VEERS
SLIGHTLY.

MONDAY:
NO BIG CHANGES WERE MADE. COLD CORE UPPER LOW WILL BE MOVING OVER
CENTRAL AND EASTERN KS WITH A GOOD DEAL OF LINGERING CLOUDS. WOULD
ANTICIPATE SOME BREAKS IN CLOUDS UNDERNEATH MID LEVEL COLD CORE TO
ALLOW FOR SCATTERED DIURNALLY-ENHANCED SHOWERS/THUNDERSTORMS IN THE
AFTERNOON/EARLY EVENING. COOLEST HIGHS (50S) IN CENTRAL KS ON THE
BACKSIDE OF UPPER LOW, WITH NORTHWESTERLY WINDS AND LOW CLOUDS
MOVING BACK IN.

TUESDAY-WEDNESDAY:
NO SIGNIFICANT CHANGES PLANNED TO GOING FORECAST. UPPER LOW WILL
GRADUALLY GET PUSHED EASTWARD INTO THE SOUTHEAST CONUS, FORCED
UNDERNEATH CLOSED UPPER HIGH OVER ONTARIO. A LINGERING CHANCE OF
SHOWERS TUESDAY INTO TUESDAY NIGHT OVER OUR NORTHEASTERN COUNTIES
LOOKS REASONABLE.

THURSDAY-SUNDAY:
THE PAST COUPLE OF MODEL RUNS OF THE GFS AND ECWMF HAVE MADE
SWEEPING CHANGES TO THE ADVERTISED UPPER TROF LIFTING OUT INTO THE
PLAINS LATE THURSDAY INTO FRIDAY. THE 00Z ECMWF SHOWED THE UPPER
TROF LIFTING OUT ACROSS THE NORTHERN ROCKIES INTO SOUTHERN CANADA,
WITH THE 06Z GFS EVEN FURTHER NORTH. THE 00Z ECMWF SUGGESTED LITTLE
IF ANY CHANCE FOR PRECIPITATION IN OUR AREA RIGHT THROUGH THE
WEEKEND, WHILE THE GFS HAS A STRONG SYSTEM LIFTING OUT OF THE
SOUTHWEST INTO THE CENTRAL PLAINS OVER THE WEEKNED. NEEDLESS TO SAY,
CONFIDENCE HAS GONE TO VERY LOW FOR THIS PERIOD DUE TO MODEL
INCONSISTENCY. HAVE TRIED NOT TO MAKE MAJOR CHANGES, BUT BACKED OFF
TO ONLY SLIGHT CHANCE OF SHOWERS/T-STORMS FOR THURSDAY NIGHT INTO
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  64  42  64 /  60  30  20  10
HUTCHINSON      47  62  40  62 /  60  40  20  20
NEWTON          49  64  41  62 /  70  40  20  20
ELDORADO        52  66  42  63 /  70  40  20  20
WINFIELD-KWLD   52  67  43  65 /  60  30  20  10
RUSSELL         44  55  38  60 /  70  40  20  20
GREAT BEND      45  56  38  60 /  60  40  20  20
SALINA          48  62  41  60 /  70  50  20  20
MCPHERSON       48  63  40  61 /  70  40  20  20
COFFEYVILLE     55  73  45  65 /  70  30  20  20
CHANUTE         55  71  45  64 /  80  40  30  20
IOLA            55  71  45  64 /  80  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CARUSO/
Hazardous weather outlook, Apr 10, 4:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN APR 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. SUPERCELL
STORMS ARE POSSIBLE, WHICH COULD PRODUCE GOLFBALL SIZE HAIL AND
WINDS TO 70 MPH. A TORNADO OR TWO IS ALSO POSSIBLE, MAINLY WEST OF A
LINE FROM SALINA TO WHITEWATER TO ARKANSAS CITY.

THESE STORMS ARE EXPECTED TO EVOLVE INTO ONE OR TWO SQUALL LINES AS
THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS
THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS.

AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM
THAT DEVELOPS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA
INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO
DIMINISH SOMEWHAT.

THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO
SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS AFTERNOON AND
EVENING IN CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/JMC

In the hours before

Special weather statement, Apr 10, 1:49 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT SUN APR 10 2005

KSZ052-101915-
MARION-
149 PM CDT SUN APR 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 146 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHEAST OF PEABODY...OR 16 MILES EAST OF NEWTON...AND MOVING
NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Local storm report, Apr 10, 2:08 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SW KANOPOLIS          38.70N 98.17W
04/10/2005  1.50 INCH        ELLSWORTH          KS   OFFICIAL NWS OBS

            REPORTED HEAVY HAIL 1 TO 11/2 INCHES

&&

MJR
Special weather statement, Apr 10, 2:10 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT SUN APR 10 2005

KSZ053-101945-
CHASE-
210 PM CDT SUN APR 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF MARION...AND MOVING NORTHEAST AT
55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Local storm report, Apr 10, 2:16 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SE LINCOLNVILLE       38.47N 96.94W
04/10/2005  1.00 INCH        MARION             KS   OFFICIAL NWS OBS

&&

MJR
Special weather statement, Apr 10, 5:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SUN APR 10 2005

KSZ047-102300-
BARTON-
523 PM CDT SUN APR 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LARNED...AND MOVING
NORTH AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Local storm report, Apr 10, 5:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          4 W MILBERGER           38.72N 98.99W
04/10/2005                   RUSSELL            KS   TRAINED SPOTTER

&&

CWH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.0 hours before the tornado, 137 km from the path. April 10, 2005.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -421, lifted condensation level 1736 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 135 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-421 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.0 hours after it, 137 km from the path. April 11, 2005.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -25, lifted condensation level 3491 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2005-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
1484 J/kg
Mixed-layer LCL
3491 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:11 UTC60.857.2120° 15 kt1000.7BR
21:53 UTC6259120° 17 kt211000BR
22:15 UTC60.857.2100° 16 kt1000BR
22:22 UTC60.857.2100° 15 kt999.7BR
22:53 UTC6259110° 16 kt999.7BR
23:01 UTC60.859110° 15 kt1000VCTS BR
23:19 UTC60.859100° 16 kt1000TS BR
23:53 UTC6159120° 20 kt241000.7VCTS RA BR
00:09 UTC60.859140° 14 kt1001.4BR
00:28 UTC62.657.2130° 12 kt1001.4VCTS
00:43 UTC60.857.2120° 10 kt1001.4
00:53 UTC6158110° 10 kt1001.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the touchdown began at 22:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 10, 2005

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 102:00 PM CDTF0Scott, KS0.375
April 102:25 PM CDTF0Scott, KS0.120
April 104:35 PM CDTF0Trego, KS0.4125
April 104:35 PM CDTF0Trego, KS6.7150
April 104:37 PM CDTF1Trego, KS6.2200
April 104:50 PM CDTF0Trego, KS1.030
April 104:56 PM CDTF0Trego, KS6.5400
April 104:57 PM CDTF0Trego, KS0.215
April 104:57 PM CDTF0Trego, KS0.530
April 105:00 PM CDTF1Graham, KS0.225$2,000
April 105:00 PM CDTF0Graham, KS0.125
April 105:04 PM CDTF0Trego, KS3.7150
April 105:53 PM CDTF0Ellis, KS3.3100
April 106:05 PM CDTF1Rush, KS1.450
April 106:12 PM CDTF0Barton, KS0.555
April 106:24 PM CDTF0Russell, KS0.555
April 106:26 PM CDTF0Russell, KS0.555
April 106:31 PM CDTF0Russell, KS1.0110
April 106:52 PM CDTF0Russell, KS1.0110
April 108:30 PM CDTF1Oklahoma, OK5.075$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.